Hope this HY clip helps some of you. HY notes to go with it:


#1

Hope this HY clip helps some of you. HY notes to go with it:

Strongest indication for anticoagulation on the USMLE = having a prosthetic valve. This is asked straight-up on one of the NBME forms.

Tx of asthma outpatient:

  1. Short-acting beta 2 agonist (albuterol)
  2. Add low-dose inhaled corticosteroid (ICS)
  3. Maximize dose of ICS
  4. Add long-acting beta 2 agonist (salmeterol)

This above order is universal. Then I say “dot dot dot dot dot………give oral corticosteroids” because oral steroids are last resort, and the drugs that are given in between the LABA and the corticosteroids are subjective and variable as to the order, i.e., mast cell stabilizers (e.g., nedocromil, cromolyn sodium), lipoxygenase inhibitor (zileuton), leukotriene receptor blockers (montelukast, zafirlukast).

For instance:

12-year-old currently uses an albuterol inhaler but still gets weekly episodes. What’s the next best step? –> Add low-dose ICS.

12-year-old currently uses an albuterol inhaler but still gets weekly episodes. What’s the most effective way to decrease recurrence? –> Answer = oral corticosteroids.

Now this is where students go, “Wait wtf do you mean. I thought oral steroids are last resort.” You’re right, they are. But they’re still most effective.

And this isn’t me writing statements for entertainment purposes. Those questions are on the IM and FM forms (there’s a lot of overlap).

Inhaled corticosteroids have zero role in acute asthma management. In acute asthma attack, use the albuterol inhaler. In emergency situations, nebulized albuterol with oxygen is given. Then IV steroids are administered (i.e., not ICS or oral).

Acute asthma attack:

Bicarb NORMAL (too acute to change); CO2 is LOW, NOT HIGH because respiratory rate is high (CO2 diffuses quickly, so even if your lungs are loaded with secretions and there’s bronchoconstriction, it can still get out easily in the setting of high RR). pH is therefore high, not low.

Therefore: acute asthma attack = respiratory alkalosis = normal bicarb, low CO2, high pH, low O2.

The same is true for pulmonary embolism. One is breathing quickly so the CO2 is low, not high. Bicarb won’t change for at least 12-24 hours, so it’s normal acutely. pH will be high.

So acute asthma attack + PE both are respiratory alkalosis.

The combination of CO2 and O2 both being low = type I respiratory failure. As the patient gets tired, CO2 and pH will begin to normalize because the patient is getting tired:

Patient getting tired –> bicarb still normal, CO2 normal, pH normal, O2 low –> the patient is now in transition to a type II respiratory failure (O2 and CO2 will become opposite directions).

That means if you see bicarb still normal, CO2 normal, pH normal, O2 low in the setting of acute asthma attack –> answer = intubate.

Aspirin toxicity causes a respiratory alkalosis acutely (only if <20 minutes; I explain timing more below). So if <20 minutes, you’ll see normal O2, low CO2, high pH, normal bicarb (won’t change so acutely).

After 20 minutes, pathology becomes mixed metabolic acidosis-respiratory alkalosis. In this case, bicarb is low (NOT A COMPENSATORY RESPONSE TO THE RESPIRATORY ALKALOSIS; IT LOOKS LIKE COMPENSATION BUT IT’S NOT; it can’t be compensation because of how acute it is; this is due to the aspirin itself being an acid). So after 20 minutes –> bicarb low (metabolic acidosis), CO2 low (respiratory alkalosis), pH low or normal, O2 normal (not a lung pathology). I’ve seen Qs where pH is super-low; I’ve also seen it lower end of normal; but the metabolic acidosis part will always win over the respiratory alkalosis. This is a high-anion gap metabolic acidosis (salicylate toxicity).

Now with respect to the timing: On one of the 2CK pediatrics forms (or it might be NBME 6 I can’t remember), they say a girl consumed a bottle of aspirin 20 minutes ago, and now she’s lethargic and has high RR. What’s the acid-base disturbance? And they list all of the different possibilities. Answer is mixed metabolic acidosis-respiratory alkalosis, not isolated respiratory alkalosis. It’s what the USMLE wants. I don’t know what to say. I’ve tended to notice that “lethargy” somewhat non-specifically implies metabolic acidosis in acid-base Qs; I’ve seen lethargy in Qs for patients with lactic acidosis.

Tx for aspirin toxicity = sodium bicarb –> increased excretion through urinary alkalinization –> deprotonates aspirin from -OH –> O–. Ionic oxalate isn’t absorbed through the renal tubules as readily.

In renal failure, bicarb is low, calcium is low, phosphate is high, potassium high, sodium variable.

USMLE wants mechanism for low calcium in chronic renal failure as “decreased intestinal absorption.” Which means the decreased vitamin D activation to 1,25-OH2-D3 is the reason for it.

Phosphate and potassium are high in RF because kidney can’t excrete them. Sodium is variable (I’ve seen it all over the place in questions).

In chronic renal failure, patient will have vitamin D deficiency, BUT YET PHOSPHATE IS STILL HIGH.

Iow, it’s pretty standard to know that vitamin D deficiency = low calcium AND low phosphate, but in the setting of renal failure, the effect of the renal failure wins, so phosphate is still high. That is, despite decreased intestinal absorption of phosphate, the inability to excrete it causes it to be high.

In acute renal failure, if calcium declines, the answer would be impaired reabsorption (too acute to be anything vitamin D-related).